Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 213, NWS Austin/San Antonio, TX

July 31, 2020Bastrop County, Lee County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 31, 2020, 3:20 PM CDT for Bastrop County, Lee County, Williamson County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 3:20 PM CDT (20:20 UTC)
Expired
Jul 31, 2020, 3:39 PM CDT
In force
19 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bastrop County, TX, Lee County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 43 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:21 PM CDTTSTM WND DMG4 E Coupland, TXDELAYED REPORT OF WIND DAMAGE FROM NEAR COUPLAND. REPORT OF SEVERAL TREE LIMBS DOWN...SHINGLE DAMAGE ON MULTIPLE HOMES...AND DAMAGE TO AN OUTDOOR FOUNTAIN AND RV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS54 KEWX 312020
SVREWX
TXC021-287-491-312100-
/O.NEW.KEWX.SV.W.0213.200731T2020Z-200731T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
320 PM CDT Fri Jul 31 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Williamson County in south central Texas...
  Northeastern Bastrop County in south central Texas...
  Northwestern Lee County in south central Texas...

* Until 400 PM CDT.

* At 319 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Elgin, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elgin, Fedor, Circle D-KC Estates, Coupland, Knobb Springs, Blue,
  McDade and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3016 9721 3038 9740 3041 9738 3042 9738
      3043 9739 3052 9725 3031 9698
TIME...MOT...LOC 2019Z 314DEG 18KT 3040 9728 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
124 
WWUS54 KEWX 312039
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
339 PM CDT Fri Jul 31 2020

TXC021-287-491-312048-
/O.CAN.KEWX.SV.W.0213.000000T0000Z-200731T2100Z/
Williamson TX-Bastrop TX-Lee TX-
339 PM CDT Fri Jul 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSON...
NORTHEASTERN BASTROP AND NORTHWESTERN LEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3016 9721 3038 9740 3041 9738 3042 9738
      3043 9739 3052 9725 3031 9698
TIME...MOT...LOC 2037Z 314DEG 18KT 3035 9722 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:58 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 31, 2:58 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
258 PM CDT Fri Jul 31 2020

.SHORT TERM (Tonight through Saturday Night)...
A tricky short term forecast for today and tomorrow. An upper level
trough axis extending from the Midwest into South Central Texas has
generated a weak late July front that is expected to make it's way
across the region tonight. The placement of the front is difficult
to differentiate from the residual convective boundary left over
from yesterday's thunderstorm activity that occurred well north of
the CWA. Current thinking is the initial boundary that will move
through is the convective boundary from yesterday and a second push
will pass through late tonight being the actual front. This residual
convective boundary is currently infringing upon our northern tier
of counties and has generated a line of cells over Williamson County
as of 2:00pm.

Given sufficient heating this afternoon, moderate instability is in
place with 2000-2500 J/kg CAPE and steep low level lapse rates of
about 7 c/km. Surface dewpoints will be in the low 70s across much
of the region. So while there is sufficient instability and
moisture, the limiting factor will be a forcing mechanism. Namely,
enough surface convergence along the boundary as it pushes through.
Convective allowing models have a number of solutions on handling
convection over the next 24 hours but there seems to be two general
solutions. The first being, enough storms can get going this
afternoon and evening to become cold-pool dominated and sustain
themselves further into the overnight period. WRF, ARW, and NMM all
depict something similar to this solution. While the NAM Nest and
HRRR have isolated to scattered storms this afternoon into this
evening but dwindling with the loss of daytime heating.
Interestingly enough, the NAM Nest does have storms refiring early
tomorrow morning, perhaps along the second push of the actual front.

SPC does have much of South Central Texas under a marginal risk for
severe storms with the main threats being strong winds and hail. A
weak late July front with a convective boundary ahead of it along
with NW flow aloft will make the next 24 hours a bit tricky to
forecast. Convective allowing models should converge on a solution
once storms, and to what extent, get going this afternoon and
evening.

What takes place tomorrow will heavily depend on how things go this
evening. Any residual boundary left over from tonights activity
could be a focus for initiation tomorrow with daytime heating. Highs
for Saturday afternoon will be in the mid to upper 90s for most
locations with areas along the Rio Grande approaching or exceeding
100 degrees.

&&

.LONG TERM (Sunday through Friday)...
A similar type of upper level pattern will still be around on Sunday
into early next week with upper ridging out west and troughing to
the NE. This will continue to give us good NW flow aloft. The
question is how much moisture will still be around and will any
smaller disturbances or remnant boundaries help to trigger
convection. Some models are pointing toward more development on
Sunday afternoon and have thus kept mention of chance pops during
that time. The wind will be fairly light Sunday and Monday which will
enhance the hot and humid weather. Monday will still see some
lingering pop mainly over the Hill Country, but any sort of
significant QPF will be absent. Looks like a pattern that will set up
some isolated to widely scattered convection for a few lucky folks.
By mid and late week, the upper ridge shifts east and puts a better
hold on Texas and should keep most convection at bay. That far out,
can't rule out some isolated storms especially seabreeze related
over the far SE, but confidence is not high enough right now for any
pop of significance. Temps will remain very warm...near 100 degrees
most days as he head into the beginning of August...historically our
warmest time of the year for South Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  97  75  99  75 /  30  10  -   20  -
Austin Bergstrom Intl Airport  73  96  74  98  74 /  30  10  -   20  -
New Braunfels Muni Airport     75  96  74  98  74 /  30  10  -   20  -
Burnet Muni Airport            72  96  72  98  73 /  30  10  -   10  -
Del Rio Intl Airport           78 102  77 104  79 /  20  10  10  20  -
Georgetown Muni Airport        73  97  73 100  74 /  30  10  -   10  -
Hondo Muni Airport             76  98  75 102  75 /  30  20  10  20  -
San Marcos Muni Airport        74  96  74  98  74 /  30  10  -   20  -
La Grange - Fayette Regional   76  95  76  99  76 /  30  20  10  20  -
San Antonio Intl Airport       76  98  77 100  76 /  30  20  10  30  10
Stinson Muni Airport           77  97  77  99  76 /  30  20  10  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...09
Hazardous weather outlook, Jul 31, 12:08 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1208 PM CDT Fri Jul 31 2020

TXZ171>173-183>194-202>209-217>225-228-011715-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1208 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

There is a marginal risk of strong to severe storms along and
northern half of South Central Texas this afternoon and evening
mainly north of a line from Del Rio to San Antonio to Schulenburg.
Strong wind gusts are the main threats this afternoon along with
frequent lightning and locally heavy downpours.

Some of these strong storms may hold together and affect the
southern half of the region tonight and overnight, mainly south of
Interstate 10. Strong wind gusts, lightning, and locally heavy
downpours will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed later this afternoon and evening.

In the hours before

Special weather statement, Jul 31, 2:50 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
250 PM CDT Fri Jul 31 2020

TXZ173-192>194-312015-
Bastrop TX-Williamson TX-Lee TX-Travis TX-
250 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...EAST
CENTRAL TRAVIS...NORTH CENTRAL BASTROP AND WEST CENTRAL LEE COUNTIES
UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coupland, or near Elgin, moving south at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elgin, Coupland, Beyarsville, Rices Crossing and Blue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9752 3056 9732 3039 9715 3030 9744
TIME...MOT...LOC 1949Z 338DEG 27KT 3045 9739

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:50 PM CDTSpecial Weather StatementEWXWilliamson25 min
Jul 31, 3:44 PM CDTSpecial Weather StatementEWXBastrop, Blanco, Hays, Kendall, Lee, Travis61 min
Jul 31, 4:31 PM CDTSpecial Weather StatementEWXBastrop, Hays, Travis44 min
Jul 31, 4:45 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr
Jul 31, 5:13 PM CDTSpecial Weather StatementEWXComal, Hays47 min
Jul 31, 5:34 PM CDTSpecial Weather StatementEWXKendall, Kerr41 min
Jul 31, 5:46 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Gonzales, Guadalupe, Hays44 min
Jul 31, 6:15 PM CDTSpecial Weather StatementEWXBandera, Bexar, Edwards, Kendall, Kerr, Kinney and 4 more45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.